Alert archive / Montana / Red Flag Warnings in 2011

Red Flag Warning 6, NWS Billings, MT

September 27, 20115 counties in Montana

NWS Billings, MT issued this red flag warning at Sep 27, 2011, 3:18 AM MDT for 5 counties in Montana. It took effect at Sep 27, 2011, 10:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2011, 3:18 AM MDT (09:18 UTC)
In effect from
Sep 27, 2011, 10:00 AM MDT
Expired
Sep 27, 2011, 9:15 PM MDT
In force
11 hr
Issued by
NWS Billings, MT

Counties Gallatin County, MT, Madison County, MT, Park County, MT, Sweet Grass County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 161 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2011-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2011-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3119 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

824 
WWUS85 KBYZ 270918
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
318 AM MDT TUE SEP 27 2011

MTZ123-124-272200-
/O.NEW.KBYZ.FW.W.0006.110927T1600Z-110928T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
318 AM MDT TUE SEP 27 2011

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT
MDT TONIGHT FOR LOW HUMIDITIES...HOT TEMPERATURES...AND STRONG
GUSTY WINDS FOR PARTS OF SOUTH CENTRAL MONTANA...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT
MDT TONIGHT. 

* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124

* IMPACTS...THE COMBINATION OF HOT AND DRY CONDITIONS...ALONG WITH
  GUSTY SOUTHWEST WINDS...WILL CREATE DANGEROUS FIRE CONDITIONS
  FROM MID-MORNING THROUGH THIS EVENING. 

* WIND...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH
  ...DIMINISHING THIS EVENING.

* HUMIDITY...RANGING FROM 13 TO 20 PERCENT.

* TEMPERATURES...IN THE LOWER TO MID 80S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
2 follow-up statements
208 
WWUS85 KBYZ 272035
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
235 PM MDT TUE SEP 27 2011

MTZ123-124-280600-
/O.CON.KBYZ.FW.W.0006.000000T0000Z-110928T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
235 PM MDT TUE SEP 27 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR LOW HUMIDITIES...HOT TEMPERATURES AND STRONG GUSTY SOUTHWEST WINDS
FOR PARTS OF SOUTH CENTRAL MONTANA...

* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124

* IMPACTS...THE COMBINATION OF HOT AND DRY CONDITIONS...ALONG WITH
  GUSTY SOUTHWEST WINDS WILL CREATE DANGEROUS FIRE CONDITIONS
  THROUGH THIS EVENING.

* WIND...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* HUMIDITY...8 TO 14 PERCENT. 

* TEMPERATURES...TEMPERATURES THIS AFTERNOON WILL BE IN THE MID TO UPPER
  80S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MTZ130-132-133-280715-
/O.NEW.KBYZ.FW.A.0002.110928T1600Z-110929T0300Z/
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-
235 PM MDT TUE SEP 27 2011

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING FOR LOW HUMIDITIES AND STRONG NORTHWEST WINDS
BEHIND A COLD FRONT FOR MOST OF SOUTHEAST MONTANA AND PARTS
OF NORTHWEST SOUTH DAKOTA...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING. 

* AFFECTED AREA...IN MONTANA...FIRE ZONES...130...132...133

* IMPACTS...NORTHWEST WINDS WILL INTENSIFY BEHIND A COLD FRONT
  WEDNESDAY MORNING AND COMBINE WITH RELATIVE HUMIDITIES AROUND 20
  PERCENT TO PRODUCE POTENTIALLY DANGEROUS FIRE CONDITIONS FROM
  NORTHERN ROSEBUD COUNTY TO SOUTHERN CARTER COUNTY AND EASTWARD
  INTO HARDING COUNTY SOUTH DAKOTA.

* COLD FRONT...A COLD FRONT WILL MOVE THROUGH THE AREA EARLY
  WEDNESDAY MORNING SHIFTING WINDS TO THE NORTHWEST.

* WIND...NORTHWEST 20 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* HUMIDITY...AROUND 20 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
031 
WWUS85 KBYZ 280315
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
915 PM MDT TUE SEP 27 2011

MTZ123-124-280415-
/O.CAN.KBYZ.FW.W.0006.000000T0000Z-110928T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
915 PM MDT TUE SEP 27 2011

...RED FLAG WARNING IS CANCELLED FOR LOW HUMIDITIES...HOT
TEMPERATURES AND STRONG GUSTY SOUTHWEST WINDS FOR PARTS OF SOUTH
CENTRAL MONTANA...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE RED
FLAG WARNING. 

THE LOCAL AREA AROUND LIVINGSTON MAY STILL SEE 20 TO 35 MPH WINDS
THIS EVENING WITH HUMIDITY IN THE 20 TO 25 PERCENT RANGE.
HOWEVER...SURFACE WINDS HAVE SLOWLY DIMINISHED ACROSS THE REST OF
THE AREA WITH RELATIVE HUMIDITY ABOVE 20 PERCENT AND SLOWLY
CLIMBING.

$$

MTZ130-132-133-281515-
/O.CON.KBYZ.FW.A.0002.110928T1600Z-110929T0300Z/
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-
915 PM MDT TUE SEP 27 2011

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING FOR LOW HUMIDITIES AND STRONG NORTHWEST
WINDS BEHIND A COLD FRONT FOR MOST OF SOUTHEAST MONTANA AND PARTS
OF NORTHWEST SOUTH DAKOTA...

* AFFECTED AREA...IN MONTANA...FIRE ZONES...130...132...133

* IMPACTS...NORTHWEST WINDS WILL INTENSIFY BEHIND A COLD FRONT 
  WEDNESDAY MORNING AND COMBINE WITH RELATIVE HUMIDITIES AROUND 
  20 PERCENT TO PRODUCE POTENTIALLY DANGEROUS FIRE CONDITIONS 
  FROM NORTHERN ROSEBUD COUNTY TO SOUTHERN CARTER COUNTY AND 
  EASTWARD INTO HARDING COUNTY SOUTH DAKOTA. 

* COLD FRONT...A COLD FRONT WILL MOVE THROUGH THE AREA EARLY 
  WEDNESDAY MORNING SHIFTING WINDS TO THE NORTHWEST. 

* WIND...NORTHWEST 20 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* HUMIDITY...AS LOW AS 24 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Sep 27, 2:31 AM MDT, 47 minutes earlier.

Area forecast discussion, Sep 27, 2:31 AM MDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
231 AM MDT TUE SEP 27 2011

.SHORT TERM...VALID FOR TDY AND WED...

A WARM AND DRY DAY WAS IN STORE FOR THE FORECAST AREA TODAY UNDER A
WSW FLOW...BEFORE A COLD FRONT MOVES S INTO THE REGION TONIGHT.
MIXING DOWN OF 15 TO 20 KT WINDS WILL SUPPORT RED FLAG CONDITIONS
OVER FIRE WEATHER ZONES 123 AND 124 FROM MID MORNING THROUGH THIS
EVENING. FORECAST SOUNDINGS INDICATED LIGHTER WINDS OVER THE
REMAINDER OF THE AREA. WATER VAPOR IMAGERY SHOWED SHORTWAVE ENERGY
ROTATING NE INTO S BC EARLY THIS MORNING. MODELS HAVE BEEN
CONSISTENT IN BRINGING THIS ENERGY ACROSS S BC/S ALBERTA TONIGHT.
THIS ENERGY WILL PUSH A COLD FRONT S THROUGH THE AREA TONIGHT
THROUGH EARLY WED. ONLY SOME MID LEVEL MOISTURE WILL ACCOMPANY THE
SYSTEM...AND CROSS SECTIONS SHOWED ENOUGH LIFT AND MOISTURE TO
SUPPORT A SLIGHT CHANCE OF SHOWERS OVER THE LITTLE BELTS AND SNOWIES
LATE TONIGHT THROUGH WED MORNING. THE COLD FRONT WILL USHER IN
COOLER WEATHER FOR THE AREA ON WED WITH HIGHS IN THE LOWER TO MID
70S. GUSTY N TO NW WINDS WILL ALSO OCCUR...MAINLY E OF KBIL. UPPER
RIDGING WILL BUILD OVER THE REGION WED NIGHT AND LOW TEMPERATURES
WILL BE FROM THE MID 30S TO THE LOWER 40S. MADE VERY FEW TEMPERATURE
ADJUSTMENTS THROUGH THE PERIOD. ARTHUR

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

NO REAL CHANGE TO THE EXTENDED FORECAST THROUGH THE WEEKEND AS AN
UPPER LEVEL RIDGE BECOMES REESTABLISHED OVER THE AREA ON THURSDAY
WITH ITS AXIS SHIFTING TO EASTERN MONTANA BY SATURDAY AFTERNOON.
THURSDAY WILL BE A COOL DAY BY RECENT STANDARDS WITH HIGHS NEAR 70
AS SURFACE HIGH PRESSURE OVER THE WESTERN DAKOTAS KEEPS AN
EASTERLY LOW LEVEL FLOW LIMITING MIXING. LEESIDE TROUGHING ALONG
THE ROCKY MOUNTAIN FRONT RETURNS MIXING INTO THE WEATHER PICTURE
BY FRIDAY WITH TEMPERATURES REACHING THE 80S WHICH CONTINUES INTO
SATURDAY. BY SATURDAY THE MODELS SHOW SOME MOISTURE REACHING THE
SOUTHWEST MOUNTAINS AND IT ACTUALLY LOOKS TO BE A MONSOONAL FLOW
AS OPPOSED TO MOISTURE FROM HURRICANE HILARY WHICH FEEDS INTO
UPSTREAM TROUGH APPROACHING THE PACIFIC COAST. NOT SURPRISED TO
SEE THE SHOT OF MONSOONAL MOISTURE GIVEN TEMPERATURES FRIDAY AND
SATURDAY WILL BE 20 DEGREES ABOVE NORMAL AND WOULD EXPECT ANY
PRECIPITATION TO BE OVER THE HIGHER TERRAIN. MODELS AGREES A
TROUGH MOVES INTO THE PACIFIC NORTHWEST FOR SUNDAY WITH DEEPENING
OF THE MOISTURE OVER THE REGION AND SPREADING THE CHANCES FOR
SHOWERS TO THE LOWER ELEVATIONS. ENHANCED CLOUD COVER SHOULD KNOCK
DOWN TEMPERATURES FOR SUNDAY BUT READINGS WILL STILL BE 10 DEGREES
ABOVE NORMAL IN THE MID 70S WITH GOOD MIXING. KEPT POPS ISOLATED
EVEN THOUGH SOME FRONTOGENESIS OCCURS SUNDAY AFTERNOON SINCE FLOW
SHOULD BE DOWNSLOPISH. MONDAY THE FLOW PATTERN BEGINS TO SWITCH TO
ZONAL WHICH WILL DEFLECT THE DEEPER MOISTURE EASTWARD BUT
TEMPERATURES WILL CONTINUE A COOLING TREND AS SURFACE HIGH
PRESSURE COVERS THE AREA. TUESDAY FLOW BEGINS TO BACK AS A MUCH
BROADER AREA OF LOW PRESSURE ALOFT MOVES INTO THE PACIFIC
NORTHWEST INDICATING A TRUE CHANGE IN THE LONG WAVE PATTERN WITH
TROUGING BECOMING A PROLONGED FEATURE. HOWEVER...TUESDAY IS WARMER
AS DOWNSLOPE RETURNS. BORSUM

&&

.AVIATION...

MOSTLY CLEAR CONDITIONS TO PERSIST THROUGH THE DAY AND INTO THE
NIGHT. GUSTY WINDS WILL DEVELOP INVOF KLVM AND OVER THE MOUNTAINS
AND FOOTHILLS SOUTH AND WEST OF KBIL. BORSUM

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY WED     THU     FRI     SAT     SUN     MON
-------------------------------------------------------
BIL 086 052/071 042/070 047/083 057/084 050/074 051/071
    0/U 00/U    00/U    00/U    01/U    11/B    22/W
LVM 086 045/073 034/071 043/082 051/079 043/072 043/068
    0/N 00/U    00/U    00/U    01/B    11/B    22/W
HDN 089 051/073 041/073 044/085 054/086 049/078 049/075
    0/U 00/U    00/U    00/U    01/U    11/B    22/W
MLS 088 052/073 040/068 043/080 053/088 048/074 049/071
    0/U 00/N    00/U    00/U    01/U    11/B    22/W
4BQ 087 048/074 039/067 043/082 050/088 052/078 048/073
    0/U 00/U    00/U    00/U    01/U    11/U    11/B
BHK 086 046/072 037/064 040/074 049/084 045/074 045/069
    0/U 00/N    00/U    00/U    01/U    11/B    12/W
SHR 087 048/071 038/070 043/083 050/085 047/075 045/071
    0/U 00/U    00/U    00/U    01/U    11/B    21/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO
      MIDNIGHT MDT TONIGHT FOR ZONES 123-124.
WY...NONE.

&&

WEATHER.GOV/BILLINGS

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 2:35 PM MDTFire Weather WatchBYZCarter, Custer, Fallon, Rosebud, Treasure13 hr

Nearby

Red Flag Warnings in Montana, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.